Virginia, 2018

Flash Flooding and Heavy Rain in Virginia, May 17 to 18, 2018

May 17 to 18, 2018 · NWS RNK · 11 events in 5 counties and zones

A weak frontal boundary located near the I-64 corridor provided the focus for repeated thunderstorm activity through the evening across several counties. S.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak frontal boundary located near the I-64 corridor provided the focus for repeated thunderstorm activity through the evening across several counties. A broad area of low pressure over the southeastern U.S. pulled very high moisture into the region allowing the slow-moving storms to be efficient rainfall producers. Rainfall amount were generally 2 to 4 inches, with isolated higher totals indicated by radar in the heavier cores occurring over a several hour period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 16, 8:11 PM EST, 3 hours 49 minutes earlier.

Area forecast discussion, May 16, 8:11 PM EST, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
911 PM EDT Wed May 16 2018

.SYNOPSIS...
A weak front across the region will remain about stationary
through the end of the week. Low pressure lifting north into the
Tennessee Valley will combine with the stalled boundary to bring
periodic rounds of showers and storms into the weekend.
&&

.NEAR TERM /THROUGH THURSDAY/...
As of 905 PM EDT Wednesday...

Bands/clusters of heavy rain producing convection continue to
lift north across parts of the region this evening within a very
tropical environment aided by deep south/southwest flow. Latest
analysis also showing enough leftover instability combined with
the moisture to likely result in lingering showers espcly
south/east where old outflow resides. Short term models finally
show things diminishing after midnight as an initial wave
passes to the north and in advance of the next feature well to
the south. However given the degree of moisture around per GSO
PWAT of better than 1.5 inches, would expect some showers to
linger, so leaving in likely pops although may become quite
scattered/isolated late as suggested by the HRRR and several
other solutions. Therefore will hold off on any watches at this
point since expecting some decrease in bands overnight with loss
of heating and uncertainty with where localized heavier rain
may occur. Otherwise just some adjusts to short term pops/QPF
with muggy lows in the 60s on track overnight.

Previous discussion as of 400 PM EDT Wednesday...

The main focus through Thursday will be quasi-stationary front
to our north and subtropical low lifting north into the southern
Appalachians from the eastern Gulf of Mexico. Airmass south of
the front and covering the entire southeast CONUS is more
indicative of August as opposed to May with PWATs 2 standard
deviations above normal. As such, showers and thunderstorms
which occur within this environment will be very rain efficient.

For our forecast area, anticipate numerous to widespread
showers. CAPE has been limited to generally 1000 j/kg or less,
so nothing severe, but lack of a cap has allowed for showers to
bubble up all over the CWA... more of a shotgun pattern but
nothing organized. Since the front is well north of the area,
not much to focus the heavy rain, so no need for a flood watch
attm, but may need to consider possibility of headline pending
track of subtropical low as it lifts north into the southern
Appalachians Thursday. Until then will entertain occasional
showers with embedded thunderstorms with brief heavy downpours.

Temperatures/dewpoints will remain summerlike with overnight
lows above 60 coinciding with the August-like dewpoints.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 340 AM EDT Wednesday...

The portion of the forecast is continuing to offer wet conditions
across the region. From Thursday night through Saturday, an upper
level area of low pressure will make gradual progress from western
TN to Wisconsin. Saturday night, the low will open into a wave and
start to be transported eastward as it reaches the northern jet. Its
associated trough axis will still be extending south into eastern
KY. This trough axis will cross our region Saturday night. On the
east side of this low/trough, southerly, moisture-rich flow of air
will be streaming across our area with its origins off the eastern
Gulf of Mexico. It will be this moisture that will allow for a very
generous coverage of moderate to heavy rain showers to cross our
region during this time period, along with some isolated to
scattered thunderstorms, especially during the late afternoon and
evening hours.

We will be monitoring precipitation patterns and amounts as we
progress into this time period. This will help us gauge where and/or
if any flood watches may need to be posted. The first time period of
increased focus will be Thursday into Thursday night. WPC currently
has posted a slight chance for excessive rainfall during this time
period.

Temperatures during this portion of the forecast are expected to
average about five degrees above normal. Low will range from the low
to mid 60s across the mountains with mid 60s to near 70 across the
Piedmont. High temperatures are forecast in the the mid to upper 70s
across the mountains with upper 70s to around 80 across the Piedmont.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
By Sunday, the upper low/trough that has been impacting our weather
pattern the past several days, will be far enough north to be caught
up by the northern jet, and heading eastward towards New England.

This will return our region to a flow that initially will be
predominately westerly, all while another baroclinic zone
establishes itself along or near the Ohio River Valley by Monday
evening. Concurrently, an upper high in the western Atlantic, east
of GA/FA will hold fast, and anti-cyclonic flow around this feature
will keep a decent fetch of moisture into our region at the lower
levels.

By Wednesday, the front to our north is expected to have trended
farther south to over, or just north of our region.

The result of the above scenario will be a weather pattern that will
still have daily chances of showers and some thunderstorms. On
average, chances will be greatest during the afternoon hours during
the peak heating of the day. Chances will also on average increase
by mid-week as the frontal boundary gets closer to, or overhead of,
the area.

Temperatures across the region will begin this portion of the
forecast averaging five to ten degrees above normal. While a slight
cooling trend is expected, by Wednesday, temperatures will still be
averaging five degrees above normal.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
As of 715 PM EDT Wednesday...

Variable conditions will prevail into this evening with a mix of
VFR to MVFR pending locations of heavier showers where IFR or
worse could briefly occur espcly KDAN region under a passing
heavier downpour. Expect showers to slowly wane with loss of
heating but may be after midnight before coverage decreases to
more isolated nature along/east of the Blue Ridge. Once the
showers diminish, could also see areas of lower cigs/vsbys in
stratus and some fog given the tropical air over the region.
However uncertain to the extent of any fog overnight with
stratus more likely at this point with widespread sub-VFR cigs
possible overnight.

Anticipating scattered to numerous showers/thunderstorms again
on Thursday, but moreso during the afternoon as low pressure to
the south approaches. However they are expected to lack
organization...except perhaps across northern and western
sections where will be closer to the residual front. Thus will
maintain IFR/MVFR in low clouds to start Thursday and then
transition to more prevailing showers with VCTS included for
now.

Winds will be light and variable, except in/near thunderstorms.

.Extended Aviation Discussion...

Continued period of showers and storms likely Thursday night and
Friday as the wave lifts north perhaps resulting in more
widespread showers overnight and then more diurnal nature to
storms on Friday. As the weak low drifts north over the weekend,
convective activity will become slightly less numerous and more
scattered, but a better than normal chance for
showers/thunderstorms and associated aviation issues will
continue through at least Saturday with periods of sub-VFR
possible. After more isolated storms on Sunday, appears another
weak cold front may bring increasing coverage of showers and
storms again on Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...JH/PM
SHORT TERM...DS
LONG TERM...DS
AVIATION...JH/PM
Hazardous weather outlook, May 16, 10:20 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
1120 PM EDT Wed May 16 2018

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-180330-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
1120 PM EDT Wed May 16 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Numerous showers and thunderstorms are expected Thursday through
Friday as an area of low pressure moves north through the region.
Heavy rainfall is expected to be a bit more widespread than in
previous days. A Flood or Flash Flood Watch may be needed for this
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 16, 6:27 PM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT WED MAY 16 2018

VAZ034-044-045-170015-
Campbell-Bedford-Pittsylvania-
727 PM EDT WED MAY 16 2018

...THUNDERSTORMS WITH VERY HEAVY RAIN WILL AFFECT WESTERN
CAMPBELL...NORTH CENTRAL PITTSYLVANIA AND SOUTHEASTERN BEDFORD
COUNTIES...

Until 815 PM EDT

At 726 PM EDT, thunderstormS with very heavy rain were located over
Huddleston, moving east at 15 mph.

Locations impacted include...
Altavista...
Hurt...
Huddleston...
Evington...
and Forest.

Heavy rain may cause localized flooding of poor drainage areas and
excessive ponding of water on roadways. Do not drive your vehicle
through flooded roadways.

LAT...LON 3704 7947 3722 7955 3735 7925 3712 7909
TIME...MOT...LOC 2326Z 248DEG 11KT 3717 7943

MBS
Special weather statement, May 16, 6:55 PM EST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
755 PM EDT WED MAY 16 2018

VAZ058-059-170030-
Halifax-Charlotte-
755 PM EDT WED MAY 16 2018

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT CENTRAL CHARLOTTE
AND CENTRAL HALIFAX COUNTIES...

Until 830 PM EDT

At 754 PM EDT, a thunderstorm with very heavy rain was located over
Mt Laurel, moving northeast at 15 mph.

Locations impacted include...
Charlotte Court House...
Clover...
Drakes Branch...
Mt Laurel...
and Crystal Hill.

Heavy rain may cause localized flooding of poor drainage areas and
excessive ponding of water on roadways. Do not drive your vehicle
through flooded roadways.

LAT...LON 3685 7853 3683 7854 3676 7884 3692 7895
      3708 7867 3685 7852
TIME...MOT...LOC 2354Z 242DEG 12KT 3687 7882

MBS

The radar

The Roanoke radar (KFCX), 43 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 3 heavy rain. Local standard time, as filed.

Heavy Rain, Roanoke (C)

When
May 17, 12:00 AM EST to May 18, 12:00 AM EST
Where
Roanoke (C) County, (Roa)woodrum Fld Roa
Reported by
ASOS
Coordinates
37.330, -79.980

Roanoke Airport (ROA) set a daily rainfall record for May 17 with 2.71 inches. The old record was 1.43 inches in 1922. Official records at Roanoke date back to 1912.

Heavy Rain, Roanoke

When
May 17, 7:00 AM EST
Where
Roanoke County, 2.4 mi SSW of Cave Spg
Reported by
CoCoRaHS
Coordinates
37.198, -80.037

The CoCoRaHS observer at Cave Spring 2.4 SSW had a 24-hour total of 4.53 inches. This is just below the 0.1 annual chance rainfall or nearly a 10-year recurrence interval.

Heavy Rain, Bedford

When
May 17, 7:00 AM EST to May 18, 7:00 AM EST
Where
Bedford County, 2 mi W of Stewartsville
Reported by
CoCoRaHS
Coordinates
37.270, -79.836

The CoCoRaHS observer at Vinton 2.6 E had 6.86 inches of rain for the 24-hours ending at 700 AM EST. This amount exceeds the 50-year recurrence interval (0.02 annual exceedance probability) for this location and duration.

Flash Flood, Bedford

When
May 17, 5:33 PM EST to 8:33 PM EST
Where
Bedford County, 2.24 mi W of Stewartsville to 1.8 mi WNW of Stewartsville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.275, -79.840

Up to two feet of rapidly of flowing water was over the intersection of Hazelwood Terrace and Beagle Club Road along with a small debris flow and small tree pushed into the roadway. Spotter reported 4.32 inches of rain in less than 4 hours at the time of the report. Turner Branch Road in the Blue Ridge area was washed out and closed and a motorist was rescued from the flood waters.

Flash Flood, Roanoke (C)

When
May 17, 6:45 PM EST to May 18, 12:45 AM EST
Where
Roanoke (C) County, 1.98 mi NNW of Leslie to 4.24 mi NNW of Vinton
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.247, -79.911

At least six roads were flooded and closed due to flash flooding in Roanoke City. Among the roads closed was Edgewood St. along Mudlick Creek, north of Brandon Road. The Peters Creek Road off-ramp from Route 581 was also closed. An automated rain gauge in the Garden City area of Roanoke had about 3.5 inches of rain in 6 hours.

Flash Flood, Roanoke

When
May 17, 7:00 PM EST to 10:00 PM EST
Where
Roanoke County, 0.88 mi NW of Leslie to 0.93 mi NNW of Leslie
Cause
Heavy Rain
Reported by
Public
Coordinates
37.230, -79.910

The public reported 1 to 2 feet of water flowing across Route 116 under the Blue Ridge Parkway.

Flash Flood, Roanoke

When
May 17, 7:35 PM EST to 10:35 PM EST
Where
Roanoke County, 1.13 mi NE of Cave Spg to 1.15 mi NNE of Cave Spg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.243, -80.008

WSET reported Mudlick Creek out of its banks and flowing across Halevan Road making it impassable.

Flash Flood, Bedford

When
May 17, 7:35 PM EST to 10:35 PM EST
Where
Bedford County, 2.16 mi NE of Montvale to 2.08 mi N of Montvale
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.405, -79.707

Water 1 to 2 feet in depth reported flowing across Goose Creek Valley Road.

Flash Flood, Franklin

When
May 17, 7:42 PM EST to 10:42 PM EST
Where
Franklin County, 2.55 mi WSW of Hardys Ford to 2.5 mi WSW of Hardys Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.208, -79.864

Water was reported to be running over Valley View Road from an unnamed creek and into the basement of a nearby home.

Flash Flood, Franklin

When
May 17, 9:00 PM EST to May 18, 12:00 AM EST
Where
Franklin County, 2.39 mi WSW of Hardys Ford to 2.31 mi WSW of Hardys Ford
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.211, -79.862

Flooding closed the intersection of Copper Cove and Valleyview Roads.

Flash Flood, Campbell

When
May 17, 9:27 PM EST to May 18, 12:27 AM EST
Where
Campbell County, 0.88 mi SE of Winfall to 0.71 mi SE of Winfall
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.220, -79.090

Water was reported covering portions of Route 501 between Rustburg and Gladys.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749184, 749197, 749844, 749112, 749127, 749130, 749154, 749156, 749195, 749202, 749194.